More Lessons in TNF Therapy (Part 2)

Another useful study (Clin Gastroenterol Hepatol 2014; 12: 1474-81, editorial 1482-84 [podcast available: http://www.gastro.org/cghpodcast%5D) on infliximab (IFX) usage addresses the issue of reinitiating IFX therapy after a “drug holiday.”

The authors conducted their retrospective single-center study in Belgium.  This detail is important as interruption of therapy is more common in Europe where agents like IFX are often stopped when patients are doing well.  In the U.S. stopping IFX occurs more commonly when there are antibodies to infliximab (ATIs) or increased clinical symptoms.  In this particularly study, 22% were restarted on IFX after loss of response (despite dose optimization) and the remainder had been stopped either due to remission, pregnancy or patient decision. Also, in their center, patients do not receive IFX unless they were allergic or refractory to steroids and/or immunomodulators for a minimum of 3 months.

In total there were 128 patients (105 with Crohn’s and 23 with ulcerative colitis).

Key findings:

  • Reintroduction of IFX resulted in a clinical response in 84.5% at week 14, 70% at 1 year, and 61% at more than 4 years.
  • Higher response was noted in those who discontinued because of remission: 90% at week 14, 77.5% at 1 year, and 66.6% at more than 4 years.
  • In patients with prior loss of response, 45% had response to reintroduction of IFX at 1 year.
  • 15 patients had acute infusion reactions, seven of these were severe.
  • ATI-positivity was associated with a higher risk of infusion reaction, though most ATI-positive patients did not develop a reaction.  Particularly in ATI-positive patients, the editorial recommends a “slow infusion protocol and possibly steroids before administration of the drug.”
  • The editorial states: “it seems reasonable to check drug levels and antibodies before the second infliximab dose.” Trough levels >2 mcg/mL and undetectable ATIs early after restarting the drug were associated with good responses. “For patients with high ATIs (≥9.1 U/mL), another drug should be considered.”
  • Among those with detectable ATIs, response at 1 year was noted in 54.8%.
  • Immunomodulator cotherapy had a beneficial effect.

Bottomline: This study provides useful insights for patients who need to reinitiate IFX treatment.  In addition, some IFX failures may be able to resume IFX after a drug holiday.

Related blog posts:

8 thoughts on “More Lessons in TNF Therapy (Part 2)

  1. Pingback: More NASPGHAN Meeting Notes: IBD Hot Topics | gutsandgrowth

  2. Pingback: IBD Update January 2015 (Part 2) | gutsandgrowth

  3. Pingback: Withdrawing Therapy Leads To Relapse, Even if in Deep Remission | gutsandgrowth

  4. Pingback: Don’t be Fooled About Withdrawing Immunomodulator Cotherapy -Look Past the Headline | gutsandgrowth

  5. Pingback: More on Adalimumab (Humira) in Pediatrics | gutsandgrowth

  6. Pingback: Immune-Mediated Reactions to Anti-TNFs and What to Do About Them | gutsandgrowth

  7. Pingback: Nummular Eczema due to Infliximab | gutsandgrowth

  8. Pingback: High Risk of Relapse in Younger Patients after anti-TNF Therapy Withdrawal | gutsandgrowth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.